Eyewitness News has confirmed a second North Carolina patient has been diagnosed with meningitis after receiving a recalled steroid shot.
Five people have died during this national outbreak, and state health officials are concerned it could get worse.
Three clinics in North Carolina have received lots of the recalled steroid shots. No one has died in North Carolina, but health officials said patients who got back injections between July and September are at risk.
The Department of Health said the recalled shot was used on 70 patients at a clinic in High Point, and on 24 patients at a clinic in Wilson.
A third clinic in Durham used the steroid shot for joint pain but not for spinal injections. Healthcare workers are now trying to contact all of their potentially exposed patients.
"We are concerned about that for a couple of reasons. One, most of the cases we know about don't seem to develop symptoms for one to four weeks, but usually three weeks, but we're not out of the woods yet," said Dr. Zack Moore, with the NC Department of Health. "There have been quite a few patients unfortunately in this outbreak who have developed strokes um as a complication of this meningitis."
In total, the Centers for Disease Control is reporting 48 meningitis cases nationwide, including five deaths.
The CDC is now investigating how the medicine became contaminated.
"What we don't know is whether the contamination occurred with that company or from some other source because that particular company does not manufacture medications they only mix," said Dr. Greg Taylor, with High Point Regional.
It can take more than a month for symptoms to show up, like migraine headaches, stiff neck, and fever.
At this point, the Health Department said patients who had epidural steroid shots at other state clinics are not at risk.
Meningitis is a basic term for an infection of the lining of the brain and spinal cord. This particular form of meningitis is not transmitted from person-to-person contact.